Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Honolulu, HI

April 13, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 13, 2018, 8:45 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 8:45 PM HST (06:45 UTC)
Expired
Apr 13, 2018, 11:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 63 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:56 PM HSTFLASH FLOODAina Haina, HIKALANIANAOLE HIGHWAY CLOSED FROM AINA HAINA TO MAKAPUU DUE TO FLOODING.
Apr 13, 9:35 PM HSTFLASH FLOOD2 Ese Maunawili, HIPARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE HIGHWAY AND KEOLU DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

607 
WGHW50 PHFO 140645
FFWHFO
HIC003-140945-
/O.NEW.PHFO.FF.W.0029.180414T0645Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
845 PM HST FRI APR 13 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1145 PM HST

* At 842 PM HST, trained weather spotters reported flash flooding 
  near Niu Valley on Kalanianaole Highway with 1 foot of standing 
  water on the highway. Rain was falling at a rate of 2 to 4 inches 
  per hour. Flash flooding is occurring.

* Locations in the warning include but are not limited to...
  Hawaii Kai, Waimanalo, Kailua, Manoa, Maunawili, Kaneohe and
  Palolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15779 2126 15782 2129 15784
      2141 15780 2142 15774

$$

Morrison
4 follow-up statements
860 
WGHW70 PHFO 140710
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
910 PM HST FRI APR 13 2018

HIC003-140945-
/O.CON.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
910 PM HST FRI APR 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 904 PM HST...local law enforcement reported flash flooding along 
Kalanianaole Highway with cars stranded in over a foot of standing 
water. Spotter reports flooded streets in Waikiki. Flash flooding is 
ongoing.

Locations in the warning include but are not limited to... Hawaii 
Kai, Aina Haina, Palolo, Manoa, Diamond Head, and Waikiki. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15779 2126 15782 2129 15784
      2141 15780 2142 15774

$$

Morrison
694 
WGHW70 PHFO 140757
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
957 PM HST FRI APR 13 2018

HIC003-140945-
/O.CON.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
957 PM HST FRI APR 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 952 PM HST...emergency management reported partial road blocked 
due to a mudslide at Kalanianaole Highway and Keolu Drive. Heavy 
rain has ended over the area, but many roads remain flooded in Aina 
Haina, Hawaii Kai and Waimanalo.

Locations in the warning include but are not limited to...
Hawaii Kai, Aina Haina, Waimanalo, Manoa, Maunawili, and Palolo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15779 2126 15782 2129 15784
      2141 15780 2142 15774

$$

Morrison
101 
WGHW70 PHFO 140844
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1044 PM HST FRI APR 13 2018

HIC003-140945-
/O.CON.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1044 PM HST FRI APR 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 1038 PM HST...emergency management reported standing water and 
debris in roadways from Aina Haina to Hawaii Kai to Waimanalo. Water 
runoff from earlier heavy rains continue to cause flooding hazards.

Locations in the warning include but are not limited to... Hawaii 
Kai, Aina Haina, Waimanalo, Manoa, and Maunawili. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15779 2126 15782 2129 15784
      2141 15780 2142 15774

$$

Morrison
223 
WGHW70 PHFO 140940
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1140 PM HST FRI APR 13 2018

HIC003-140949-
/O.EXP.PHFO.FF.W.0029.000000T0000Z-180414T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1140 PM HST FRI APR 13 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
WILL EXPIRE AT 1145 PM HST...

Flood waters have receded...and are no longer expected to pose a
threat to life or property.

LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
      2130 15772 2126 15779 2126 15782 2129 15784
      2141 15780 2142 15774

$$

Morrison

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 8:37 PM HST, 8 minutes earlier.

Area forecast discussion, Apr 13, 8:37 PM HST, 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
837 PM HST Fri Apr 13 2018

.SYNOPSIS...
High pressure passing north of the islands this weekend will
increase the trades back to windy levels. An upper level low
developing to the west of the islands, and an increase in moisture
spreading up the chain from the southeast, will keep the trades
quite wet through the weekend, along with the possibility for a
few thundershowers. The upper level low will move away early next
week, but lingering moisture over the islands will keep the
trades somewhat wet. Wind speeds will moderate somewhat after the
weekend with a weaker high passing to the north about Tuesday.

&&

.SHORT TERM...
Heavy rains and thunderstorms are affecting windward sections of
Oahu this evening with a focus over Kaneohe, Kailua, Waimanalo,
and Hawaii Kai. Expect rains to continue into the evening with
heavy showers and thunderstorms remaining. The threat of heavy
showers and thunderstorms remains for mainly windward areas of all
islands and over the coastal waters, through Sunday.

&&

.DISCUSSION.../ISSUED 4 PM/

The 00z soundings and recent surface observations showed the
destabilization now in progress over the islands, with increasing
boundary layer moisture pushing in from the southeast, and
decreasing mid-level temperatures pushing in from the northwest.
The colder air aloft is from an upper trough to our NW, digging W
of the islands. All of this spells yet another wet period coming
up soon for the main Hawaiian Islands

The trough aloft will leave behind a weak low in the middle and
upper levels of the atmosphere this weekend to the NW of the
islands. The models are quite bullish on instability over the
weekend, and we may see what we colloquially refer to as
"thundertrades," a rather rare weather pattern here where some of
the tradewind showers get tall enough to produce a few rumbles of
thunder, along with rather intense (though usually brief)
downpours. We have added a slight chance of thunder to most
windward and mauka sections starting late tonight and continuing
through the weekend. Interior and leeward sections of the Big
Island sheltered from the trades should see diurnal circulations
allow for mainly afternoon and evening thundershowers as well, as
we have seen the past few days. Just like with ordinary trade wind
days, the precise timing and locations of the heavier rain...or
the lulls in the rain...is difficult to pin down, since the
synoptic forcing is rather weak.

The low begins to move away on Sunday, and weak ridging will begin
to rebuild over the islands. This should hold through the middle
of next week. However, lingering moisture will continue to keep
trades somewhat wet, although with more subdued rain intensities.
The models disagree somewhat about how much moisture will be
available for trade wind showers, with the ECMWF trying a little
harder to advect drier air back over the islands. There are no
strong signals in the model trends right now, though.

Although the trades have moderated a bit today, a new, strong
high will pass about 1200 miles due N of the main Hawaiian Islands
on Sat, which will ramp the trades back up to windy levels over
the weekend. This high will continue eastward and weaken into next
week. Another weaker high will pass farther to the N of the
islands about Monday night or Tuesday, with trades at breezy to
locally windy levels. After that, the trades should moderate a bit
as a subtropical ridge is left behind N of the islands through
the middle of next week.

&&

.AVIATION...
Strengthening trade winds are expected from tonight through
Saturday morning. Abundant moisture and unstable atmospheric
conditions are allowing showers and isolated thunderstorms to
develop across parts of the state early this evening. There have
been thunderstorms along the upslope sections of the leeward Big
Island, but these appear to be fading as nighttime cooling
becomes established. Thunderstorms with tops to 44 thousand feet
are occurring in the vicinity of Oahu. Additional showers, some
with locally heavy downpours are affecting windward Molokai, Maui
and the Big Island, while low ceilings are evident over Kauai.
Expect MVFR conditions over most windward sections through early
Saturday morning. In addition, brief MVFR/IFR conditions are
possible near thunderstorms. Expect little change during the day
on Saturday, with widespread MVFR over most windward areas.

AIRMET Sierra is in effect for mountain obscuration on Kauai,
Oahu, Molokai, Maui, and the windward Big Island. These conditions
may persist through the day on Saturday for most of these islands.
In addition, AIRMET Tango remains in effect for low-level
turbulence leeward of the higher terrain on all islands. This
AIRMET will likely remain in place most of this weekend, since
the low-level trade wind flow will remain strong for the next few
days.

&&

.MARINE...
With trade winds on the increase and an incoming large northwest
swell, a Small Craft Advisory (SCA) has been posted to cover all
waters through most of the weekend.

The new northwest swell is expected to build quickly tonight and
peak Saturday morning, producing surf well above the High Surf
Advisory (HSA) threshold along north and west facing shores
tonight through Saturday. Therefore, an HSA is now in effect for
most north and west facing shores through Saturday night. The
swell will gradually subside through Monday. A small north swell
is expected through mid-week with a moderate northwest swell
building Thursday night. As trade winds strengthen this weekend,
surf along east facing shores is expected to reach advisory level
as well, and an HSA will likely be issued. The elevated east-side
surf is expected to persist into the first half of next week. Surf
will remain small along south facing shores, but new swells from
the southern hemisphere will produce a modest increase starting as
early as Sunday.

There is also a chance for thunderstorms over the leeward coastal
waters tonight into Saturday morning, mainly in the leeward
convergence zone extending west from the Big Island.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala-Big Island North and East.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

Morrison...Short Term
Ballard...Discussion
Houston...Aviation
Kinel...Marine

In the hours before

Special weather statement, Apr 13, 8:11 PM HST, 34 minutes before
Special Weather Statement
National Weather Service Honolulu HI
811 PM HST FRI APR 13 2018

HIZ005-008-009-140700-
Oahu Koolau-Oahu South Shore-Olomana-
811 PM HST FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...

At 808 PM HST, a strong thunderstorm was located over Hawaii Kai, or
12 miles east of Honolulu. the storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waimanalo, Kailua, Maunawili, Kaneohe, Hawaii Kai, Manoa, Palolo,
Kalama Valley, Sandy Beach, Aina Haina, Makapuu Point, Hawaii Loa
Ridge, and Waimanalo Beach.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2141 15774 2139 15772 2133 15770 2131 15765
      2126 15770 2130 15772 2128 15777 2135 15784
      2143 15780 2142 15777 2147 15777 2146 15773
TIME...MOT...LOC 0608Z 036DEG 3KT 2130 15766

Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:39 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 13, 6:23 PM HSTAreal Flood AdvisoryHFOHawaii80 min
Apr 13, 6:31 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 13, 7:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Apr 13, 8:11 PM HSTSpecial Weather StatementHFOHonolulu49 min
Apr 13, 8:47 PM HSTSpecial Marine WarningHFO58 min
Apr 13, 9:38 PM HSTSpecial Marine WarningHFO27 min
Apr 14, 1:06 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Apr 14, 2:13 AM HSTSpecial Weather StatementHFOKauai62 min
Apr 14, 3:21 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Apr 14, 3:31 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao12 hr
Apr 14, 4:15 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 7:03 AM HSTFlash Flood WarningHFOKauai3 hr
Apr 14, 9:57 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.